Print This Post Print This Post

Blood Thinners, Rat Poison, And Purple Toes

Written by Wellness Club on January 22, 2008 – 6:29 pm -

It seems that “blood thinners” are one of the more commonly prescribed drugs by conventional doctors – and any hint of a cardiac arrhythmia, DVT (Deep Vein Thrombosis – usually a clot in the lower legs), concerns about stroke, recent surgery, implanted parts and junk like stents or other metal, or just about any other excuse will find your conventional doc whipping out the prescription pad for warfarin, or Plavix, or heparin, or some other “blood thinner.”

There are over 2 dozen conditions that can predispose to blood clot formation – and conventional “blood thinning” drugs only address about a third of those – leaving both doctors and patients to have a false sense of security with these drugs.

For more information regarding blood viscosity, blood clotting, and thrombosis (clots) check out our webpage on Stroke, Thrombosis, and Phlebitis.

There are natural ways to effectively normalize blood clotting and “blood viscosity” – that don’t have the potential side effects that come along with the “blood-thinning” drugs that your conventional doc is likely to prescribe. Some of these side effects are common, some less so – but all can be serious and don’t forget that all these drugs require frequent blood tests to monitor their performance and safety.

Here is an example of one person’s experience with a very common anticoagulant drug – Sandra wrote recently to ask about coumadin (AKA Warfarin – AKA “rat poison”) and to express her dismay at her doctor’s lack of apparent concern with a reaction she had reported:

I started taking coumadin a couple of weeks ago and after 3 days my big toe was very painful and turned a red/puplish color and is very cold. I have recently read that it could be a serious medical problem, however, my doctor does not seem concerned and the toe continues to be painful enough to wake me during the night. Should I be concerned? Or could you suggest what else I might do or if I should see another doctor? Thank you.

And here is our reply:

Hi Sandra,

While we cannot comment on or provide advice for individual medical problems, your condition is certainly one that should cause you some concern. My strong recommendation would be for you to consider arranging a Health Optimization Consultation with Dr. Myatt who can help you sort out this problem and also help you to find other means of controlling your blood’s clotting factors than coumadin. You can find more information about consultations here: http://www.drmyattswellnessclub.com/consultations.htm and here: http://www.drmyattswellnessclub.com/consultbrochure.htm .

You may wish to ask your doctor just why he feels that this is not of concern and if he / she is unwilling to answer or the answer does not satisfy you then you are certainly within your rights to seek the opinion of another doctor.

Here is some information regarding a condition called “Purple Toe Syndrome” that can affect people using coumadin – taken from PubMed – the National Institute of Health’s website for doctors:

http://www.ncbi.nlm.nih.gov/pubmed/12741443?dopt=Abstract

2003 May;23(5):674-7.

Purple toes syndrome associated with warfarin therapy in a patient with antiphospholipid syndrome.

Talmadge DB, Spyropoulos AC.

University of New Mexico School of Medicine, Albuquerque, USA.

Purple toes syndrome is an extremely uncommon, nonhemorrhagic, cutaneous complication associated with warfarin therapy. It is characterized by the sudden appearance of bilateral, painful, purple lesions on the toes and sides of the feet that blanch with pressure. The syndrome usually develops 3-8 weeks after the start of warfarin therapy. A 47-year-old man with a history of purple toes syndrome that resolved after discontinuing warfarin–prescribed for a deep vein thrombosis (DVT) in his right lower leg–experienced an acute, proximal DVT in his other leg. Warfarin again was prescribed; 1 week later, purple toes syndrome developed in that extremity. Warfarin therapy again was discontinued, and intravenous unfractionated heparin was started; the patient’s clinical picture indicated a possible pulmonary embolism, and laboratory analysis suggested antiphospholipid syndrome. The patient’s toe pain resolved, but the purple discoloration persisted. Follow-up laboratory analysis confirmed antiphospholipid syndrome, and warfarin was restarted with close monitoring. No further complications occurred with long-term therapy. Although a rare complication of therapy, clinicians should monitor for the development of purple toes syndrome in patients taking warfarin.

Publication Types:
Case Reports

PMID: 12741443 [PubMed - indexed for MEDLINE]

I hope this is helpful!

Cheers,
Nurse Mark

Print This Post Print This Post
SocialTwist Tell-a-Friend

Posted in Drugs and Alternatives, Health Questions | No Comments »

You must be logged in to post a comment.


Disclaimer: These statements have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease. No information on this website is intended as personal medical advice and should not take the place of a doctor's care.